MAUDE Adverse Event Report: NATUS MEDICAL INCORPORATED DBA EXCEL-TECH LTD. AMPLIFIER, BRAINWATCH

NATUS MEDICAL INCORPORATED DBA EXCEL-TECH LTD. AMPLIFIER, BRAINWATCH
Model Number 046621
Medical Device Problem Codes Incorrect, Inadequate or Imprecise Result or Readings (1535); Inaccurate Information (4051)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Initial report reference natus complaint# (b)(4).Install date: (b)(6) 2025.The related device history record was reviewed and no related faults/issue found.
 
Event or Problem Description
Amplifier, brainwatch and persyst analyzer -faulty seizure detections.The customer indicates false seizure burden detections on study (false positive).Feedback from the customer: in one study, the braiwatch system concluded that the patient was having a seizure.The heathcare team treated the patient for seizure.Later on, while neurologist reviewed eeg study, he determined that it's all artifact and not seizure.It was confirmed by rerunning the study in conventional eeg system (model unknown) that patient had not had a seizure.
 
Additional Manufacturer Narrative
Follow up report 001 reference natus complaint# (b)(4).A post market risk assessment, (b)(4) rev 01, was completed and released on 25 july 2025.The following is a summary of the completed investigation and outcome of the risk assessment.Investigation results: the ae questionnaire was sent to the customer for information regarding sequence of events and if there was any harm to the patient.Additional email and telephone requests were made to obtain further information.At the time of this risk assessment, there was no evidence of patient harm.Deidentified raw data from the customer associated with complaint (b)(4) were reviewed.It was noted that continuous seizure burden events strictly coincided with eeg data dominated by extreme amounts of environmental noise artifact, and lacking physiologic eeg signals.Impedances were found to be very high across all channels during these time periods as well.Review of the complaint details and interview with the user likely leads to the following sequence of events: patient exhibited physical symptoms consistent with a seizure.Brainwatch device was used to assess the patient for seizure activity.Persyst analyzer indicated 100% seizure burden.The operator/user apparently did not review the eeg study data to confirm a suspected seizure as indicated by the system notification: "attend to patient: seizure suspected.Continuous seizures suspected.Alert patient care team to attend to patient and review study data if necessary." eeg data was not reviewed with the clinical care team prior to initiating treatment, contrary to the instructions for use (ifu).The patient was treated based on the result of the analyzer, without eeg confirmation.·all subsequent ceeg failed to show seizure in the patient.·brainwatch eeg data was reviewed, and it was all artifact, implying the seizure detection result was false positive.The root cause was identified as a use error, specifically the user dismissing or ignoring system notifications displayed on the tablet screen.This was compounded by failure to follow the instructions for use (ifu) and by using the device in a manner inconsistent with its intended use and labeling, which clearly state that the device does not provide diagnostic conclusions.Mitigating factors: the instructions for use (ifu) for the natus brainwatch system (p/n 046994, rev 09) explicitly state that the device does not provide diagnostic conclusions or automated alerts for adverse clinical events.It is intended for use in professional healthcare settings, with the headband designated for single-patient use.The ifu provides comprehensive information on the seizure detection feature, specifying that it is intended as a clinical decision-support tool which requires expert review of the underlying eeg data.Notably, the brainwatch ifu includes the following notice: "seizure detection is a tool that can be used to assist the qualified practitioner to understand the patient condition.Review of the underlying eeg by a trained expert is always required to diagnose the patient." collectively, the ifu emphasize that seizure detection algorithms are intended solely as clinical support tools and are not designed to independently confirm or rule out seizure activity.Expert interpretation of the eeg remains essential for accurate diagnostic decision-making.A new hazard as below was identified and added to (b)(4) rev 09 rapideeg ai risk analysis file: hazard id 12.19, type - loss of function / output accuracy cause - user makes clinical diagnosis and/or treatment decisions about the patient based on seizure burden without reviewing eeg data.Effects (harm) - wrong diagnosis leading to complications.Residual risk - moderate.The hazards identified have been reduced as far as possible, and the residual risk for these hazards are categorized as having an rba rating of medium.Hazards have been evaluated and mitigated with design control measures achieving an acceptable benefit/risk to the patient or user.Risk outweighed by benefit of use of the device.This identified hazard has been mitigated as far as possible with warning and precautions in the ifu related to using seizure detection tool properly.Per the current ifu (p/n 046994, rev 09), the following statement is listed as a notice: "seizure detection is a tool that can be used to assist the qualified practitioner to understand the patient condition.Review of the underlying eeg by a trained expert is always required to diagnose the patient." brainwatch continues to meet its intended use and indications for use.There is no nonconformance to product requirements or qms processes and no incorrect labeling.Country regulatory requirements continue to be met.
 
Event or Problem Description
Amplifier, brainwatch and persyst analyzer - faulty seizure detections.The customer indicates false seizure burden detections on study (false positive).Feedback from the customer: in one study, the brainwatch system concluded that the patient was having a seizure.The heathcare team treated the patient for seizure.Later on, while neurologist reviewed eeg study, he determined that it's all artifact and not seizure.It was confirmed by rerunning the study in conventional eeg system (model unknown) that patient had not had a seizure.

Brand Name
AMPLIFIER, BRAINWATCH
Common Device Name
AMPLIFIER, BRAINWATCH
Manufacturer (Section D)
NATUS MEDICAL INCORPORATED DBA EXCEL-TECH LTD.
2568 bristol circle
oakville, ontarios
L6H 5 S1
CA  L6H 5S1
Manufacturer Contact
gráinne walsh
2568 bristol circle
oakville, ontario, L6H 5-S1
CA   L6H 5S1
MDR Report Key22530125
Report Number9612330-2025-00016
Device Sequence Number7932121
Product Code OMC
UDI-Device Identifier00382830045742
UDI-Public00382830045742
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K242930
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number046621
Device Catalogue Number046621
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/17/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/17/2025
Supplement Report FDA Received Date08/12/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown